Alert archive / South Carolina / Heat Advisories in 2021

Heat Advisory 1, NWS Columbia, SC

July 29, 202115 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this heat advisory at Jul 29, 2021, 2:44 PM EDT for 15 counties in South Carolina; 5 counties in Georgia. It took effect at Jul 30, 2021, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 2:44 PM EDT (18:44 UTC)
In effect from
Jul 30, 2021, 12:00 PM EDT
Expired
Jul 30, 2021, 8:00 PM EDT
In force
8 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS72 KCAE 291844
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
244 PM EDT Thu Jul 29 2021

GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-
300645-
/O.NEW.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-
Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, 
Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, 
North, Orangeburg, and Holly Hill
244 PM EDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From noon to 8 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
351 
WWUS72 KCAE 300553
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
153 AM EDT Fri Jul 30 2021

GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-
301600-
/O.CON.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-
Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, 
Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, 
North, Orangeburg, and Holly Hill
153 AM EDT Fri Jul 30 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
192 
WWUS72 KCAE 300721
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
321 AM EDT Fri Jul 30 2021

SCZ016-301530-
/O.EXA.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/
Chesterfield-
Including the cities of Cheraw and Pageland
321 AM EDT Fri Jul 30 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Chesterfield County.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-
301530-
/O.CON.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-
Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, 
Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, 
North, Orangeburg, and Holly Hill
321 AM EDT Fri Jul 30 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
926 
WWUS72 KCAE 301439
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1039 AM EDT Fri Jul 30 2021

GAZ040-063>065-077-SCZ016-018-022-025>031-035-037-038-041-135>137-
302245-
/O.CON.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg,
Denmark, North, Orangeburg, and Holly Hill
1039 AM EDT Fri Jul 30 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 29, 1:33 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 29, 1:33 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
133 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Temperatures will remain above normal through Saturday. Some
isolated showers and thunderstorms are possible Friday and
Saturday afternoons as a weak boundary slides across the area.
The strong ridge to our west weakens as a trough digs in across
the eastern US bringing much cooler and wetter weather for the
area from Sunday through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today's water vapor imagery is showing dry air aloft this
afternoon and evening, so despite the heat and humidity we are
feeling near the surface, it will be quite difficult for
convection to develop. A high pressure ridge at mid levels is
also playing into the weather mix with synoptic scale
subsidence. While the thermometer will not get to 100 today, it
will feel like more than 100 due to the added humidity. Light
winds will not help the comfort level, either.

Tonight, things don't change much. We will lose the solar
insolation, of course, but the low levels of the atmosphere will
remain warm, with minimum temperatures not dropping below the
mid 70s in most places. With temperatures warmer, it will be
harder to get down to the dew point, so fog will be isolated at
best late tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
We still remain under northwest flow aloft by Friday morning as a
weak surface boundary approaches from the northwest. Temperatures
Friday are forecast to near or exceed 100 F across the forecast area
and guidance is pretty consistent in the temp forecast, all
generally sitting around 100 F. The more pressing question is
how high will the heat index reach. Currently the forecast keeps
us below the heat advisory criteria (110 F - 114 F for 2+
hours), topping out near 110 F in Augusta and Orangeburg. One
small relief from the heat will be the increasing pressure
gradient as the surface boundary approaches, driving winds
around 8-10 mph from the west-southwest in the afternoon. How
much mixing occurs and possible downsloping as the winds slowly
shift out to out of the northwest late in the afternoon is also
lending to the uncertainty in the heat index forecast. For now,
no heat advisory has been issued but we will continue to monitor
trends in observations and guidance and reassess throughout the
day.

As the surface boundary crosses the region, a line of scattered
showers or thunderstorms is expected to develop. Coverage will be
generally thin but there is some enhanced instability aloft, so
any storms that do develop could be strong. The timing is
roughly between 21z and 06z, and primarily across the northern
Midlands and upstate. Overnight lows expected to stay in the
mid-upper 70s.

With the boundary passage, we should see drier filter in, some
weak downsloping, and subsidence early Saturday. Dew points and
temps will be a few degrees cooler compared to Thursday and
Friday. PoPs increase a bit in the afternoon as the surface
boundary stalls just south of the area, but confidence is
somewhat low in the PoPs for Saturday evening. Highs in the mid-
upper 90s with light north- northwest winds.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Good agreement across the global ensembles in a fairly distinct
pattern shift starting Sunday as a series of weak shortwaves are
expected to dive south along the western side of the deep trough
along the east coast. In combination with a weakening western ridge,
this will allow the trough to retrograde and sink south, with the
trough axis eventually sitting just west of the fa. The trough is
expected to remain fairly stationary through mid-week and keep the
fa under favorable synoptic scale divergence throughout that
period. Consequently, and combined with steadily increasing
PWATs as southwest surface flow continues, PoPs will remain
chance or higher throughout the that period. With the
widespread cloud cover and precipitation expected each day,
temperatures are expected to be remain below average for daytime
highs, Sunday through at least Wednesday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
VFR conditions expected at all the terminals through Friday
morning with mostly clear skies other than some afternoon cu and
some thin cirrus tonight blowing off convection to the north.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with
associated restrictions Saturday and Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 29, 4:45 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
445 AM EDT Thu Jul 29 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-300845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
445 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

High temperatures are expected to rise to the upper 90s with heat
indexes nearing 108 especially in urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures will rise into the upper 90s to around 100 Friday
and Saturday with resulting heat index values will be between 105
and 109 each afternoon. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:05 PM EDTAreal Flood AdvisoryCAELancaster115 min
Jul 28, 9:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda26 min

Nearby

Heat Advisories in South Carolina, 2021Heat Advisories in Georgia, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.